Texas, 2022

Strong Wind in Texas, February 16, 2022

February 16, 2022 · NWS BRO · 1 event in 1 county or zone

A strong pressure gradient between a surface low over the Panhandle of Texas and a strong high off the Carolina Coastline allowed very strong southerly flow to develop the morning of February 16th and continue through the early evening. Highest peak wind speeds of 30 to 52 mph were reported across Deep South Texas and the Rio Grande Valley, with the highest reports along the eastern half of this…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A strong pressure gradient between a surface low over the Panhandle of Texas and a strong high off the Carolina Coastline allowed very strong southerly flow to develop the morning of February 16th and continue through the early evening. Highest peak wind speeds of 30 to 52 mph were reported across Deep South Texas and the Rio Grande Valley, with the highest reports along the eastern half of this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 16, 5:38 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Feb 16, 5:38 AM CST, 7 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
538 AM CST Wed Feb 16 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions generally prevail through this evening,
with brief MVFR ceilings near BRO and HRL over the next couple of
hours this morning. MVFR ceilings likely return tonight into
Thursday at BRO and HRL. Southerly winds increase this morning
with Wind Advisories in effect for the RGV aerodromes this morning
through this afternoon. LLWS is possible near MFE over the next
couple of hours before wind gusts mix further down to the
surface. A low level jet this evening into tonight will allow
gusty winds to persist through the remainder of the TAF period
and potentially setting up periods of LLWS from west to east
tonight into early tomorrow morning.

&&

.PREV DISCUSSION... /issued 431 AM CST Wed Feb 16 2022/

SHORT TERM (Now through Thursday): Deepening low pressure across
the Southern Plains strengthens the pressure gradient into mid
morning, increasing winds along the coastal counties of Deep South
Texas. Have extended the Wind Advisory westward into Hidalgo County,
generally through the mid RGV. The LLJ arrives this evening and
potentially maintains elevated wind speeds through the evening and
overnight hours. The pressure gradient weakens into Thursday as a
cold front arrives with little in the way of CAA through the day
Thursday. Temperatures today return to the 80s, with highs on
Thursday also expected to top 80 degrees. Lows overnight will remain
slightly above normal in the low 60s.

There is some question to sea fog this evening into Thursday as
well, with cooler water temperatures and persistent, strong
southerly winds.

Have hoisted a Fire Watch for Thursday afternoon, with RH values
tanking into the low teens and potentially single digits across
Zapata, Jim Hogg, and Starr counties, the driest counties in Deep
South Texas. Winds may not reach criteria beyond a few hours across
the west, but the dry air will ramp up fire weather concerns for the
day.

LONG TERM (Thursday Night through Tuesday): The passage of a cold
front on Thursday will set the stage for the weather in this
portion of the forecast, with dry conditions prevailing due to a
nearly zonal 500 mb flow over Deep South Texas and the Rio Grande
Valley. Initially cooler temperatures Thursday night through
Saturday night will warm to above normal levels for the remainder
of the period as an onshore flow redevelops and intensifies.

MARINE (Now through Thursday): Strong southerly winds will continue
to elevate seas this morning, with hazardous marine conditions
expected to continue through Thursday. A cold front Thursday
morning shifts winds out of the north, with a brief break in wind
speeds Thursday afternoon. Small Craft Advisories are in effect
through the short term period. Patchy to areas of sea fog are
possible tonight, mainly along the northern coastal waters.

Thursday Night through Tuesday: Adverse marine conditions will
occur Thursday night through Friday due to the passage of a cold
front. Small Craft Advisory will be needed, with the possibility
of a Gale Warning not entire ruled out. Generally moderate winds
and seas will then occur through the remainder of the period with
an enhanced pressure gradient developing and persisting over the
western Gulf of Mexico. However, winds may be strong enough and
seas high enough to warrant Small Craft Exercise Caution to
borderline Small Craft Advisory.

FIRE WEATHER: Windy conditions today will create a limited fire
weather threat and produce erratic wildfire behavior with rapid
growth and spread. A cold front on Thursday arrives with very dry
air and 20 foot wind speeds near critical fire weather criteria. A
Fire Watch is in effect for Zapata, Jim Hogg, and Starr counties mid
Thursday morning through Thursday afternoon. Burning of any kind
is discouraged.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  64  79  47 /  10  10   0   0
BROWNSVILLE          79  68  84  50 /  10  10   0  10
HARLINGEN            80  65  83  46 /  10  10   0   0
MCALLEN              83  63  85  46 /   0  10   0   0
RIO GRANDE CITY      88  59  86  46 /   0  10   0   0
SOUTH PADRE ISLAND   70  66  72  51 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday afternoon for TXZ256-257-
     351.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for TXZ251-253>257-351-353.

     Fire Weather Watch from Thursday morning through Thursday
     afternoon for TXZ248-249-252.

GM...Small Craft Advisory until 3 AM CST Thursday for GMZ130-132-135.

     Small Craft Advisory until 6 PM CST Thursday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
https://weather.gov/rgv

56-Hallman...Aviation
Hazardous weather outlook, Feb 16, 4:29 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
429 AM CST Wed Feb 16 2022

TXZ248>257-351-353-171030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
429 AM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a high risk of rip currents along area beaches.

A Wind Advisory is in effect this morning through this afternoon
for Kenedy, Willacy, Hidalgo, and Cameron counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is expected into Saturday and
again Monday into Tuesday.

A Fire Watch is in effect late Thursday morning through Thursday
afternoon for Zapata, Jim Hogg, and Starr counties.

A Wind Advisory may be needed Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-171030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
429 AM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft Advisories are in effect across Gulf of Mexico waters
out 60 nautical miles through tonight.

A Small Craft Advisory is in effect across the Laguna Madre from
mid morning into late tonight.

Occasional gale force wind gusts are possible this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories are in effect across Gulf of Mexico waters
out 60 nautical miles through Thursday afternoon.

Additional Small Craft Advisories may be needed across all coastal
waters through Friday and again Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 16, 10:24 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1024 AM CST Wed Feb 16 2022

TXZ248>250-252-170000-
Zapata-Jim Hogg-Brooks-Starr-
Including the cities of Zapata, Hebbronville, Falfurrias,
Rio Grande City, and Roma
1024 AM CST Wed Feb 16 2022

...STRONG SOUTHEAST WINDS WILL IMPACT PORTIONS OF THE NORTHERN
RANCHLANDS AND UPPER RIO GRANDE VALLEY THE REST OF THE MORNING
THROUGH AFTERNOON...

Surface observations indicate that strong southeast winds continue
to develop across northern and western portions of deep south
Texas late this morning. Southeast winds of 15 to 25 mph with
gusts of 30 to 35 mph are expected through the rest of the
morning into this afternoon. The winds will gradually decrease
through the evening hours after sunset.

Use extra caution when driving, especially if operating a high
profile vehicle in cross winds, and secure outdoor objects.

Castillo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cameron

When
February 16, 1:00 PM CST to 1:15 PM CST
Where
Cameron forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

A tight pressure gradient between a surface high pressure off the Carolina Coast and a low pressure system over the Panhandle of Texas resulted in very windy conditions across the Rio Grande Valley throughout the day on February 16th. An estimated gust of 45 knots early in the afternoon damaged the metal roof of the Boys and Girls Club in San Benito. This caused an estimated $10,000 worth of damage and kept them to closed for the remainder of the week. Sporadic power outages were also reported across portions of Cameron County. |Note: 45 knots is equivalent to 52 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998110.